Alert archive / Kansas / Tornado Warnings in 2009

Tornado Warning 26, NWS Wichita, KS

May 15, 2009Sumner County, Kansas

NWS Wichita, KS issued this tornado warning at May 15, 2009, 6:18 PM CDT for Sumner County, Kansas. It was in force for 42 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2009, 6:18 PM CDT (23:18 UTC)
Expired
May 15, 2009, 7:00 PM CDT
In force
42 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Sumner County, KS

The radar

The Wichita radar (KICT), 38 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:18 PM CDTHAIL 1.754 N Argonia, KS54 MPH WINDS.
May 15, 6:25 PM CDTFUNNEL CLOUD3 Se Conway Springs, KSKSN
May 15, 6:25 PM CDTTSTM WND GST 606 S Conway Springs, KSKWCH, K49 AND 30TH STREET ROAD.
May 15, 6:35 PM CDTFUNNEL CLOUD3 N Wellington, KS
May 15, 6:38 PM CDTHAIL 1Mayfield, KSALSO MEASURED WIND GUST TO 48 MPH.
May 15, 6:45 PM CDTHAIL 0.758 Nw Mayfield, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:02 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KICT 152318
TORICT
KSC191-160000-
/O.NEW.KICT.TO.W.0026.090515T2318Z-090516T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 700 PM CDT.

* AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
  DANGEROUS STORM WAS LOCATED NEAR CONWAY SPRINGS...OR 20 MILES
  NORTHWEST OF WELLINGTON...MOVING EAST AT 25 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CONWAY SPRINGS...MAYFIELD...WELLINGTON...RIVERDALE...WELLINGTON
  AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE...MOVE INTO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY STRUCTURE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEASTERN KANSAS.

&&

LAT...LON 3729 9780 3747 9781 3747 9730 3718 9732
TIME...MOT...LOC 2319Z 274DEG 23KT 3738 9772

$$

BILLINGS
1 follow-up statement
000 
WWUS53 KICT 152339
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT FRI MAY 15 2009

KSC191-160000-
/O.CON.KICT.TO.W.0026.000000T0000Z-090516T0000Z/
SUMNER KS-
639 PM CDT FRI MAY 15 2009

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN SUMNER COUNTY
UNTIL 700 PM CDT...

AT 638 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
DANGEROUS STORM WAS LOCATED NEAR MAYFIELD...OR 7 MILES NORTHWEST OF
WELLINGTON...MOVING EAST AT 30 MPH.

THE DANGEROUS STORM WILL BE...
  NEAR WELLINGTON BY 650 PM CDT.

THIS DANGEROUS STORM WILL ALSO AFFECT MAYFIELD...RIVERDALE AND
WELLINGTON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEASTERN KANSAS.

&&

LAT...LON 3729 9780 3747 9781 3747 9730 3718 9732
TIME...MOT...LOC 2339Z 276DEG 27KT 3731 9751

$$

LAWSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 15, 3:12 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 15, 3:12 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT FRI MAY 15 2009

.DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCES FOR
SEVERE CONVECTION LATE THIS AFTERNOON AND THIS EVENING AND FLOOD
POTENTIAL IN SOUTH CENTRAL AND SOUTHEAST KANSAS.

LATE THIS AFTERNOON AND TONIGHT:
LATEST RADAR LOOP WAS SHOWING THE COLD FRONT EXTENDING FROM NEAR
SALINA TO NEAR LYONS. WE ARE STARTING TO SEE SOME CONVECTIVE CELLS
STARTING TO DEVELOP ALONG AND AHEAD OF THIS FRONT IN NORTHEAST
KANSAS. LATEST LAPS DATA WAS SHOWING VERY LITTLE CAP OVER THAT
REGION. THEREFORE...I WOULD NOT BE SURPRISED TO SEE THE CONVECTION
BECOME MORE WIDESPREAD ACROSS THIS REGION DURING THE NEXT HOUR OR SO
AND BUILD SOUTHWEST BETWEEN 21 AND 00Z. SHEAR PROFILES DO NOT LOOK
TO BE ALL THAT IMPRESSIVE AT THIS POINT ESPECIALLY OVER SOUTH
CENTRAL KANSAS WHERE THE LOW LEVEL FLOW HAS VEERED OUT AHEAD OF THE
FRONT. SOUTHEAST KANSAS ON THE OTHER HAND IS SHOWING A LITTLE BETTER
0-3KM SHEAR OF 30KTS WITH MINIMAL 3-6KM SHEAR. THIS MAY FAVOR MORE
LINEAR CELLS. HOWEVER...WE HAVE A LOT OF INSTABILITY IN PLACE WITH
MIXED LAYER CAPES AROUND 4000J/KG AND 0-3KM CAPES BETWEEN 100 AND
200 J/KG. THIS MAY FAVOR A COUPLE OF DISCRETE SUPERCELLS WITH AN
ISOLATED TORNADO THREAT. MEANWHILE...SOUTH CENTRAL KANSAS MAY HAVE A
POTENTIAL FOR MORE LANDSPOUT TORNADOES ON THE BOUNDARY DUE TO
LIMITED SHEAR AND GOOD 0-3KM CAPE.

THIS CONVECTION SHOULD GRADUALLY SHOULD SHIFT SOUTHEAST DURING THE
EARLY EVENING AS THE POTENTIAL VORTICITY ANOMALY MOVES ACROSS WITH
THE SOME INFLUENCE FROM THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL
JET. THIS WILL YIELD TO VERY HEAVY RAINFALL WITH THE POTENTIAL FOR
FLOODING AS WELL. AS A RESULT...WE WENT AHEAD AND ISSUED A FLOOD
WATCH FOR AREAS MAINLY SOUTHEAST OF A COTTONWOOD FALLS TO ANTHONY
LINE. THIS WATCH WILL BE IN EFFECT UNTIL 06Z.

OVERNIGHT:
WOULD EXPECT MOST OF THE RAINFALL TO BE SOUTHEAST OF THE AREA AFTER
MIDNIGHT WITH SKIES CLEARING OUT TOWARDS DAYBREAK.

SATURDAY-FRIDAY:
ANOTHER WEAK POTENTIAL VORTICITY ANOMALY IS EXPECTED TO MOVE THROUGH
THE AREA ON SATURDAY. HOWEVER...THERE WILL BE LIMITED MOISTURE IN
PLACE WITH SURFACE HIGH PRESSURE MOVING INTO THE AREA. AS A
RESULT...WE PLAN ON KEEPING THINGS DRY. DURING THE REMAINDER OF THE
PERIOD...THE MODELS ARE SHOWING THE UPPER LEVEL RIDGE BUILDING OVER
THE REGION WHICH WILL ALLOW FOR DRY AND WARM CONDITIONS TO PREVAIL
DURING THE REMAINDER OF THE PERIOD.

COX

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THERE ARE SEVERAL SURFACE BOUNDARIES ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS...WITH THE MAIN COLD FRONT MOVING INTO KRSL IN THE
NEXT HOUR OR SO AND MOVING SOUTHEAST THROUGH THE AFTERNOON AND
EVENING. THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON ALONG THE
FRONT. CONFIDENCE IS HIGH THAT KHUT...KICT AND KCNU WILL BE
AFFECTED BY THESE STORMS...HOWEVER NOT AS CERTAIN THAT
THUNDERSTORMS WILL AFFECT KSLN SO WILL LEAVE MENTION OUT OF THE
FORECAST FOR NOW. BEHIND THE THUNDERSTORMS...VFR CONDITIONS ARE
EXPECTED THROUGH THE REMAINDER OF THE TAF PERIOD.

SCHRECK

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    54  68  44  73 /  80  10   0   0
HUTCHINSON      53  68  42  74 /  30  10   0   0
NEWTON          53  67  43  73 /  60  10   0   0
ELDORADO        54  67  43  73 /  80  10   0   0
WINFIELD-KWLD   55  68  44  74 /  80  10   0   0
RUSSELL         48  68  39  75 /  10  10   0   0
GREAT BEND      49  68  40  75 /  10  10   0   0
SALINA          50  68  40  75 /  10  10   0   0
MCPHERSON       51  68  41  74 /  30  10   0   0
COFFEYVILLE     59  68  44  72 /  80  10   0   0
CHANUTE         57  67  43  72 /  80  10   0   0
IOLA            56  67  43  72 /  80  10   0   0
PARSONS-KPPF    57  68  44  71 /  80  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR KSZ053-069>072-083-
091>096-098>100.

&&
Hazardous weather outlook, May 15, 5:43 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
543 PM CDT FRI MAY 15 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
543 PM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH SOUTHEAST ACROSS
SOUTH CENTRAL KANSAS EARLY THIS EVENING...ALONG A SOUTHWARD
MOVING COLD FRONT. THESE STORMS WILL BE CAPABLE OF HAIL TO GOLF BALL
SIZE AND WIND GUSTS TO 70 MPH. A COUPLE OF SIGNIFICANT SEVERE
REPORTS ARE POSSIBLE IN SOUTH CENTRAL KANSAS...INCLUDING HAIL TO
BASEBALL SIZE...WIND GUSTS TO 80 MPH AND A TORNADO OR TWO. THE
STORMS MAY FORM INTO A SQUALL LINE TOWARD EVENING...WITH THIS
ACTIVITY MOVING THROUGH THE REMAINDER OF SOUTHEASTERN KANSAS.
DAMAGING WINDS...HAIL...AND LOCALIZED FLOODING CAN BE EXPECTED WITH
THE LINE OF STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SMALL CHANCE FOR LINGERING THUNDERSTORMS IN EXTREME
SOUTHEAST KANSAS SATURDAY MORNING. OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED FROM SATURDAY AFTERNOON THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL CONTINUE THROUGH THE
EVENING...SOUTHEAST OF A COTTONWOOD FALLS TO KINGMAN LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/JMC

In the hours before

Local storm report, May 15, 5:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             5 SW NORWICH            37.41N 97.91W
05/15/2009  E1.75 INCH       KINGMAN            KS   AMATEUR RADIO

            KINGMAN HARPER COUNTY LINE.

&&

LFW
Local storm report, May 15, 6:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 WSW ATTICA            37.24N 98.26W
05/15/2009  E1.00 INCH       HARPER             KS   TRAINED SPOTTER

&&

LFW
Local storm report, May 15, 6:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             1 E HARPER              37.29N 98.01W
05/15/2009  E1.00 INCH       HARPER             KS   TRAINED SPOTTER

&&

LFW
Local storm report, May 15, 6:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
609 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             3 NNW WEST WICHITA      37.72N 97.48W
05/15/2009  E0.50 INCH       SEDGWICK           KS   TRAINED SPOTTER

            PEA TO ONE HALF INCH HAIL.

&&

LFW
Local storm report, May 15, 6:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             CASSODAY                38.04N 96.64W
05/15/2009  E0.75 INCH       BUTLER             KS   TRAINED SPOTTER

&&

LFW
Local storm report, May 15, 6:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
616 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             HARPER                  37.29N 98.03W
05/15/2009  E0.75 INCH       HARPER             KS   LAW ENFORCEMENT

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:29 PM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 9 more8 hr
May 15, 3:33 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice57 min
May 15, 4:07 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, McPherson, Marion, Reno38 min
May 15, 4:43 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick47 min
May 15, 4:49 PM CDTTornado WarningICTReno, Sedgwick41 min
May 15, 4:52 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno, Sedgwick53 min
May 15, 5:28 PM CDTTornado WarningICTSedgwick47 min
May 15, 5:30 PM CDTSevere Thunderstorm WarningICTHarper, Kingman60 min
May 15, 5:48 PM CDTTornado WarningICTHarper, Kingman, Sumner42 min
May 15, 6:12 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick, Sumner48 min
May 15, 6:24 PM CDTSevere Thunderstorm WarningICTHarper, Sumner66 min
May 15, 6:25 PM CDTAreal Flood WarningICTSedgwick4 hr
May 15, 6:48 PM CDTSevere Thunderstorm WarningICTSumner31 min

Nearby

Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.